Kansas, 2025

Hail and Damaging Winds in Kansas, August 29, 2025

August 29, 2025 · NWS GLD · 6 events in 3 counties and zones

In the afternoon of the 29th, a few isolated storms formed across northwestern Kansas and proceeded to the southeast. 5 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 29th, a few isolated storms formed across northwestern Kansas and proceeded to the southeast. These storms produced 60 MPH winds that caused damage, as well as 1.5 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 29, 3:42 PM CST, 51 minutes earlier. Its key messages:

  • A couple rounds of severe storms are possible this afternoon through the overnight hours. Hail is the main threat followed by wind and perhaps a small window for a tornado.
  • Heavy rain potential is again possible leading to a heightened threat for flooding especially across western Kit Carson and Cheyenne counties in Colorado where the heaviest rain fell last night.
  • Drier start to end the weekend and the start of the week with slowly rebounding temperatures into the low to mid 80s; cold front moves through late week.
Area forecast discussion, Aug 29, 3:42 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
342 PM MDT Fri Aug 29 2025

.KEY MESSAGES...

- A couple rounds of severe storms are possible this afternoon
  through the overnight hours. Hail is the main threat followed
  by wind and perhaps a small window for a tornado.

- Heavy rain potential is again possible leading to a heightened
  threat for flooding especially across western Kit Carson and
  Cheyenne counties in Colorado where the heaviest rain fell
  last night.

- Drier start to end the weekend and the start of the week with
  slowly rebounding temperatures into the low to mid 80s; cold
  front moves through late week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 1146 AM MDT Fri Aug 29 2025

Fog is lessening across the leading to stratus and breaks of
sunshine. Have increased temperates across western portions of
the area into the low to mid 80s for as warm air advection
occurs along with some downsloping as winds are forecast to
become more northwesterly especially across Yuma, Kit Carson and
Dundy counties as a surface low develops across Nebraska. This
surface low will be key to thunderstorm development for the area
today. As the low wraps around drier air into the area a pseudo
dry line looks to develop during the afternoon hours currently
thinking along a Benkelman to Idalia to Seibert line where
initial thunderstorms may develop as it will also act as a
surface convergence boundary as well. A landspout may be
possible as well as these storms develop but the overall lack of
surface winds convergence lowers my confidence along with lower
lapse rates. If a storm is able to survive or a robust updraft
occurs the environment is favorable for supercells; however
sounding guidance does show some dry air in the 700-500mb layer
which may entrain storms on themselves and cause them to fall
apart which given the limited forcing think the chance of this
is around 70%. Should a storm however survive significant hail
greater than 2 inches and damaging winds may occur confidence in
this is around 30%. Guidance has trended a little higher on
lapse rates than what I was seeing yesterday showing a slightly
more favorable 6.5-7.0 c/km for severe hail. The threat for this
is favored around 3p-7p MT; although some guidance has it
forming around 1pm MT but think the earlier start time is more
unlikely.

Off of the mountains a 500mb wave will lead to more storms
developing and moving into eastern Colorado after 5-6pm MT. Thinking
this will be more of a cluster of storms. Wind shear will again be
favorable for supercells along with straight line hodographs that
would favor splitting. Large hail up to 2 inches and damaging winds
are again the main threat with this activity. This looks to turn
into more of a heavy rain threat as it moves to the SSE into
Wallace, Greeley and Wichita counties. Some guidance however has the
timing of this wave slower which would eliminate this round of
storms or greatly diminish the coverage.

The surface low in Nebraska looks to form more storms that are
forecast to move south into the area. Shear continues to be
favorable for supercell potential as well. Nearly all guidance has
this activity moving across the SW Nebraska counties and down into
Decatur, Norton, Graham and Sheridan counties overnight. The
question will be if these will remain as supercells or
eventually grow upscale into a cluster as they move into the
CWA. Damaging winds around 70 mph seems to be the most likely
hazard with hail the secondary threat. Large hail is possible
but do notice that forecast soundings favor a bit more
saturation in the 700-500mb level along with higher PWATS near
1.5 inches which makes me think that accumulating smaller hail
may be more likely. Will also need to keep an eye on a unlikely
but not impossible tornado threat with this activity as well as
the low level jet is forecast to increase yielding locally
higher vorticity. This threat if current timing holds wouldn't
start until 10pm CT.

Additional rounds of showers and stronger storms (lower severe
chances) is on the table overnight as the low in Nebraska continues
to send down additional waves into the area. These look to be more
off and on throughout the night and through the day on Saturday.
Depending on how the afternoon and evening potentials play out hydro
may become a concern. RAP and HRRR both show another round of storms
moving through eastern Colorado around midnight MT with slower
Corfidi vectors which brings some concern for some training
potential. Western portions of Kit Carson and Cheyenne counties have
seen 3-5 inches of rain since Monday. The 12Z HREF also paints a
broad area of 10% chance of 3+ inches of rainfall this evening. Was
considering a Flood Watch but opted to hold off due to concerns on
the amount of instability remaining which would limit rainfall
rates. If the rainfall is less in coverage than currently
anticipated then another round of fog is possible across the
area so will leave the inherited patchy fog wording in the
forecast for now.

Saturday, off and on rounds of rainfall are forecast through the
morning hours as mentioned above waves from the low pressure system
continue to move through the area. A brief break from rain chances
is possible during the afternoon along with some clearing which may
lead to more shower and storm potential. Can't rule out a rogue
severe storm but will depend on how much and long clearing can occur
for some recovery to happen. Confidence in severe weather for
Saturday afternoon at this time is around 5%.  High temperatures are
forecast to be a little lower than today generally in the mid to
upper 80s; if the sun can come out long enough then some spotty low
80s are possible. Rain chances will then finally come to an end
Saturday night and into Sunday morning as the low pressure system
moves off to the east.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 142 PM MDT Fri Aug 29 2025

Sunday and into the start of the new work week ridging is forecast
to ensue across the western CONUS resulting in longwave troughing
for the rest of the CONUS; however for the forecast area the ridge
may be amplified just enough that the any rain chances will remain
east of the CWA. As this occurs however temperatures do warm back up
a little but only appear to be in the lower to mid 80s for highs.

Mid to the later portion of the week; very good consensus with
ensembles of a strong cold front pushing through the area. Main
deterministic guidance varies on the positioning, but as this
appears to be of Arctic origin these cold fronts normally end up
setting up further to the west. With this in mind would not be
surprised to see high and low temperatures end up in the lower
echelon of the forecast envelope with highs in the low 60s and
overnight lows in the low to mid 40s. Guidance has trended a bit
wetter with the front but timing again will be key and also how
much precipitation falls this week. 12Z ECMWF ensemble guidance
suggests with the members that brings the cold front through
further to the west and actually has it the coldest has the
front moving through between 18Z Wednesday and 00Z Thursday
which if soil moisture responds correctly then blowing dust may
be a concern. However guidance at this time is not picking up
on any strong 850mb or 700mb jets with this front so even that
lowers my confidence in any blowing dust concerns currently.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 335 PM MDT Fri Aug 29 2025

Main focus on this TAF period will be shower and storm potential
for each terminal. Strong to potentially severe storms are on
the table with large hail and damaging winds the main concerns.
Very heavy rainfall is also possible with any storm but
confidence is slightly higher in the impacts for MCK which is
what is driving the stronger wording in the PROB30. Some
guidance suggests some low stratus potential so will make
mention of it using SCT for each terminal for now. Off and on
showers do still remain possible about through the day Saturday
but confidence is a little iffy on coverage and potential
impact to terminals so will opt to leave out of the TAF.

&&

.HYDROLOGY...
Issued at 1146 AM MDT Fri Aug 29 2025

A slightly heightened threat for flooding may develop this
evening and overnight with the main focus on western portions of
Cheyenne and Kit Carson counties in Colorado. Cocorahs and
public reports of around 3 inches of rain last night on top of
an additional 1-2 inches of rain Monday through Wednesday has
led to slightly saturated soil moistures ranging from roughly
25-35% according to Crest Soil Moisture with spotty 40-45%.
Another round of heavy rain and strong to possibly severe storms
is forecast to move through late this afternoon through the
evening. A 2nd potential round may also move through around
midnight as well; RAP and HRRR soundings both show Corfidi
vectors of 8-24 knots which suggests slower motions and training
potential along with PWATS in around 1.3. There was
contemplation of a Flood Watch being issued however there are
some concerns about how efficient the overnight rainfall rates
will be due to inconsistency with guidance on how much
instability will be present. Due to this am opting on holding
off on a Flood Watch for now but if guidance can come into
better agreement with higher instability or other factors align
then one may need to be reconsidered.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
HYDROLOGY...Trigg
Hazardous weather outlook, Aug 29, 1:37 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
137 PM MDT Fri Aug 29 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
137 PM MDT Fri Aug 29 2025 /237 PM CDT Fri Aug 29 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are forecast this afternoon and evening.
Multiple rounds may lead to nearly the entire area seeing a threat.
Large hail looks to be the main hazard with damaging winds as a
secondary threat. Although unlikely a tornado is also possible. Heavy
rainfall associated with the thunderstorms may also lead to some
flooding concerns across Kit Carson and Cheyenne counties in Colorado
where heavy rain fell last night.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 29, 12:05 PM CST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1205 PM MDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Flood            7 NNE Aroya             38.93N 103.07W
08/29/2025                   Cheyenne           CO   Public

            report of 3 inches of rain from from 12a to
            1230a. Storm total was 3.5 inches. Basement
            of residence was flooded.

&&

Trigg
Local storm report, Aug 29, 12:07 PM CST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1207 PM MDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     Rain             7 NNE Aroya             38.93N 103.07W
08/29/2025  M3.50 Inch       Cheyenne           CO   Public

            delayed report of 3 inches of rain from from
            12a to 1230a. Storm total of rain was 3.5
            inches. report of basement flooding of
            residence as well.

&&

Trigg
Special weather statement, Aug 29, 4:15 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM CDT Fri Aug 29 2025

KSZ001-002-292245-
Rawlins KS-Cheyenne KS-
515 PM CDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE AND WEST
CENTRAL RAWLINS COUNTIES IN NORTHWESTERN KANSAS THROUGH 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of St. Francis, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bird City around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3984 10178 3997 10166 3982 10130 3963 10149
TIME...MOT...LOC 2215Z 307DEG 17KT 3986 10166

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BJH

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 29, 4:33 PM CST
Where
Cheyenne County, 3.78 mi W of Bird City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.760, -101.600

Ambient weather site Hendricks.

Hail, Thomas

When
August 29, 5:57 PM CST
Where
Thomas County, 0.69 mi S of Brewster
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.360, -101.380

EM reported ping pong ball hail in Brewster.

Thunderstorm Wind, Thomas

When
August 29, 5:58 PM CST
Where
Thomas County, 0.69 mi S of Brewster
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.360, -101.380

A powerline was reported down in Brewster.

Thunderstorm Wind, Sherman

When
August 29, 4:59 PM MST
Where
Sherman County, 8.5 mi E of Edson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.331, -101.391

A semi truck was blown over on westbound I-70 southwest of Brewster in Sherman County.

Thunderstorm Wind, Thomas

When
August 29, 6:00 PM CST
Where
Thomas County, 0.69 mi S of Brewster
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.360, -101.380

A chicken coop was blown away in Brewster, KS.

Thunderstorm Wind, Sherman

When
August 29, 5:12 PM MST
Where
Sherman County, 2.14 mi W of Ruleton
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.330, -101.920

Report of a semi truck blown over on I-70 at mile marker 7.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286566, 1286569, 1286570, 1286567, 1286571, 1286568.